I was just diagnosed with GAD and given a script for Paxil. I am scared to start taking it because of all these comments saying once you start, you can't live without it. I don't want to be dependent on a drug. Has anyone had experience with this? Or have comments to share?
I was on Paxil for the better part of 10 years for social anxiety and GAD, it worked fairly well for me but I'm on 30mg Remeron now and it works substantially better. Paxil is an SSRI, and quitting an SSRI cold turkey is a very bad idea as it causes serotonin levels to drop through the floor. You should only discontinue an SSRI (or any other med for that matter) under a doctors supervision. It's not physically addictive so you don't develop a tolerance or require increasing dosages, it does have some fairly adverse side effects but most of these go away when it reaches therapeutic level in your system (4-6 weeks in most cases). SSRIs affect everyone differently due to differences in metabolism/physiology/body chemistry, so what happens with me and what may happen with you are two entirely different things. Effective treatment of your GAD will probably require some trial and error, changing to SSRIs, Tricyclics, Tetracyclics, Benzodiazepines until you find a drug or combo that works for you. Paxil is a common starting point with most doctors for anxiety related disorders. There are also numerous non-addictive anxiolytic drugs which have great success in some people: buspar, risperdal, vistaril, etc. It's just a matter of sticking it out until the right combo is found and communicating accurately and honestly with your doc. Just remember that you are not alone, there are a lot of people on here who have been through the same things and made it through with flying colors... we're here to help... add me and message me if you want to talk privately. Hang In There! Colin Zimmermann
- Paxil Information for Consumers
- Paxil Information for Healthcare Professionals (includes dosage details)
- Side Effects of Paxil (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 9 Jan 2011 • 6 answers
Posted 11 Feb 2015 • 1 answer
Posted 27 Aug 2016 • 1 answer
Posted 10 May 2017 • 0 answers
Posted 25 Nov 2017 • 5 answers